Hail, Callaway
- When
- April 13, 4:44 AM CST
- Where
- Callaway County, 0.22 mi N of Millersburg
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.903, -92.130
A low level jet helped to trigger development of elevated convection during the early morning hours of April 13th. Some of the storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A low level jet helped to trigger development of elevated convection during the early morning hours of April 13th. Some of the storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 13, 2:51 AM CST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 351 AM CDT Sun Apr 13 2014 .SHORT TERM: (Through Late This Afternoon) Issued at 330 AM CDT Sun Apr 13 2014 At this time, there appear to be two broad possibilities for today's convective trends. The first possibility is that a coupled jet structure at H3 combined with increasing large scale ascent ahead of an approaching vort max will provide sufficient lift for scattered thunderstorms to percolate throughout most of the day before the cold front arrives later tonight (similar to what happened on April 3rd when the convection kept redeveloping all day). These storms would tend to be elevated due to a decent capping inversion located roughly in the 850-750mb layer which persists through most of the day, at least according to model soundings in BUFKIT. One item in support of this scenario is that the LLJ was already forcing iso-sct elevated thunderstorms early this morning across KS/OK/MO, and these storms have increased in coverage over the past couple of hours despite the cap. However, model forecasts of instability and H7-H5 lapse rates are not exactly impressive across the LSX CWA today, which would suggest lower SHRA/TSRA coverage. The best instability remains west of the CWA even during peak heating, and H7-H5 lapse rates actually become less favorable with time over eastern MO and southwest IL. This kind of pattern in the model fields is sometimes an indirect indication of widespread convection in the models, which would tend to support the scenario described above. However, if the less favorable instability parameters are representative of the real atmosphere and if the capping inversion is strong enough, then convection may struggle to make eastward progress, which would allow plenty of time for the air mass to destabilize ahead of the cold front, leading to stronger instability parameters than what would be expected from this morning's model output alone. The gridded forecast for today reflects two general ideas rather than a particular scenario. First, ongoing early morning thunderstorms may reach the western and northwestern CWA. Second, convection chances increase and spread eastward with time, particularly during the afternoon hours. Kanofsky .LONG TERM: (Tonight through Saturday) Issued at 330 AM CDT Sun Apr 13 2014 (Tonight-Monday night) Like thunderstorms trends suggested by the explicit models heading into the evening hours, with some of the warm sector storms of today continuing over the CWA early while the more intense convection that develops along the cold front from NW MO into E KS also rolls east with the front as the night progresses. While evening severe weather potential may be modulated by this afternoons storms (as mentioned in the short term AFD), pockets of heavy rain still look like a good bet, with strong system dynamics and ample moisture with PWATs of nearly 1.5 inches. Heaviest rains should be centered over northern sections of the CWA, where storms that form along the cold front will be focused during the evening hours. Think convection will become somewhat less focused as front pushes into southeast parts of the CWA due to lessening instability, and with the potential for additional storms further south altering moisture transport into our area. The cold air that enters the area tonight will continue its surge into the region on Monday, and by all indications Monday is going to be a dismal April day, with intermittent light precip and steady or falling temps to unseasonably cold levels, topped off by strong northwest winds. 00z runs are continuing the trends of the 12z runs in trending slower with the shutdown of the precip on Monday, as all of the guidance indicates the last bit of shortwave energy not entering the base of the trof until late Monday afternoon. Because of this I've upped PoPs some, and have introduced a bit of snow as it now appears enough precip will linger after freezing levels drop low enough to support frozen precip. It's not at all out of the question that there could even be a bit of sleet, but mention of snow should be enough of a reminder of winter. Precip should wind down and end Monday evening over eastern sections of the CWA and skies should clear with the passage of the upper trof, setting the stage for a very cold April night. Still not sure how cold to go with winds staying up over most of the area but this is one cold AMS, and MOS guidance has been adjusting temps down for several model cycles. Have tweaked mins down a bit more from going forecasts, with mins over all but the extreme southeast sections of the CWA now in the 20s. These mins...which are an indication of the intensity of the cold air and not of radiational cooling... are near record lows for most locations...see climate section for a list of records for April 15th. Did think about issuing a headline for the impacts of these sub- freezing temps on the early growing season, but have decided to keep focus on storms today and tonight, and delay this issuance until this afternoon or tomorrow morning. (Tuesday-Saturday) Little change in the medium range, with a slow moderation in temps at midweek and a chance of a few showers by the end of the period with the approach of another cold front. Models are having considerable difficulty with the timing of the front across the central CONUS, and for now have stayed with initialized fields for precip trends associated with this feature. Truett && .AVIATION: (For the 06z TAFs through 06z Sunday Night) Issued at 1018 PM CDT Sat Apr 12 2014 Southerly winds will continue through the forecast period, finally weakening a little late tonight and losing some of the gustiness, then becoming relatively strong and gusty again by late Sunday morning well ahead of an approaching cold front. Models seem a little bullish with pops/qpf late tonight and am thinking most of the convection will remain north and west of the taf sites, although may get close to UIN and COU towards Sunday morning. Models also seem a little overdone with development of MVFR cigs late tonght/early Sunday morning. For now may keep it low end VFR in the warm sector on Sunday, and include mainly VCTS for UIN and COU Sunday morning and for the St Louis metro area Sunday afternoon. Will include prevailing showers/storms for UIN and COU Sunday afternoon and evening and for the St Louis metro area Sunday night. Specifics for KSTL: Sly winds should weaken some late tonight and lose some of the gustiness, then pick up again Sunday morning. Mainly just high level clouds late tonight, then low level VFR clouds on Sunday with increasing low level moisture. Will go with VCTS Sunday afternoon, then prevailing showers/storms Sunday night with the cold front moving through just after 06z Monday and the wind veering around to a nwly direction afer fropa late Sunday night. Prevailing ceilings will likely drop into the IFR catagory after fropa. GKS && .CLIMATE: Issued at 330 AM CDT Sun Apr 13 2014 RECORD LOWS FOR 4/15: STL - 27 IN 1928 COU - 25 IN 1928 UIN - 24 IN 1928 FAM - 24 IN 1928 && .LSX WATCHES/WARNINGS/ADVISORIES: MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1125 PM CDT SAT APR 12 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-131200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 1125 PM CDT SAT APR 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS OVER PARTS OF CENTRAL AND NORTHEAST MISSOURI AS WELL AS WEST CENTRAL ILLINOIS TOWARD DAYBREAK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED ACROSS THE REGION ON SUNDAY AND SUNDAY NIGHT. A FEW THUNDERSTORMS MAY BE SEVERE OVER PARTS OF CENTRAL... EAST CENTRAL...AND SOUTHEAST MISSOURI AS WELL AS SOUTHWEST ILLINOIS SUNDAY AFTERNOON AND SUNDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. TES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 443 AM CDT SUN APR 13 2014 MOZ041-131030- BOONE MO- 443 AM CDT SUN APR 13 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOONE COUNTY UNTIL 530 AM CDT... AT 442 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NEW FRANKLIN...OR 6 MILES SOUTH OF FAYETTE...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... COLUMBIA... ROCHEPORT... MIDWAY... THIS STORM WILL ALSO IMPACT FINGER LAKES STATE PARK AND JEWELL CEMETERY HISTORIC SITE. THIS STORM WILL ALSO IMPACT... INTERSTATE 70 IN MISSOURI FROM EXIT 115 TO EXIT 131. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. KANOFSKY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
534 AM CDT SUN APR 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 AM HAIL COLUMBIA 38.95N 92.33W
04/13/2014 M0.25 INCH BOONE MO TRAINED SPOTTER
HAIL LASTED 6 MINUTES
&&
KANOFSKYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
535 AM CDT SUN APR 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 AM HAIL COLUMBIA 38.95N 92.33W
04/13/2014 E0.50 INCH BOONE MO TRAINED SPOTTER
&&
TRUETTThe St Louis radar (KLSX), 127 km away, was scanning. The volume nearest the first event began at 10:42 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516346, 516347, 516348.